Kansas, 2007

Damaging Winds in Kansas, October 17, 2007

October 17, 2007 · NWS SGF · 5 events in 3 counties and zones

A line of intense thunderstorms tracked across extreme southeast Kansas producing straight line wind gusts up to 85 mph. The hardest hit area was the city of Baxter Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of intense thunderstorms tracked across extreme southeast Kansas producing straight line wind gusts up to 85 mph. The hardest hit area was the city of Baxter Springs. Residential areas in the south and east sections of the city were heavily damaged from these straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 17, 12:27 PM CST, 33 minutes earlier.

Area forecast discussion, Oct 17, 12:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT WED OCT 17 2007

.DISCUSSION...

SEVERE WEATHER REMAINS A GOOD BET LATE THIS AFTERNOON AND DURING
THE OVERNIGHT HOURS...MAINLY BEFORE 3 AM. THERMODYNAMICS REMAIN
VARIABLE FOR SEVERE WEATHER WITH INDICES ACTUALLY INCREASING DURING
THE EVENING HOURS. AFTER TONIGHT...MUCH CALMER WEATHER WILL
DEVELOP...HOWEVER GUSTY SURFACE WINDS WILL LIKELY INCREASE FROM
THE WEST AND NORTHWEST ON THURSDAY AS THE STORM SYSTEM MOVES
NORTHEAST OF THE REGION. TEMPERATURES WILL LIKELY RISE ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS BEFORE NOON THURSDAY...THEN
REMAIN STREADY OR SLOWLY FALL AS CLOUD COVER AND STRONG COLD AIR
ADVECTION BEGINS TO SPREAD ACROSS THE OZARKS. THE EASTERN OZARKS
WILL LIKELY RISE INTO THE 70S WITH A FEW 80S POSSIBLE IN SOUTH
CENTRAL MISSOURI WHERE A POCKET OF WARMER AIR WILL RESIDE THROUGH
THE DAY.

FRIDAY AND SATURDAY WILL BE A TRANSITION FROM COOLER AIR TO MUCH
WARMER AIR AS A RIDGE BEGINS TO BUILD ACROSS THE CENTRAL U.S.
92/85H WILL LIKELY RISE INTO THE TEENS WHICH WILL PROVIDE SURFACE
TEMPERATURES IN THE 70S AND LOWER 80S. SUNDAY MAY GET ANOTHER VERY
WARM DAY BUT THIS DEPENDS UPON THE AMOUNT OF CLOUD COVER AND
TIMING OF THE COLD FRONT.

PREVIOUS EXTENDED FORECAST MODELS HAVE NOT BEEN CONSISTENT IN THE
MID/LONG TERM RANGE WHICH REMAINS A PROBLEM WITH TIMING AND THE
OVERALL EXTENT OF THE COLD AIR ADVECTING SOUTHWARD EARLY NEXT
WEEK. ALTHOUGH THE GFS ENSEMBLES REMAIN THE FAVORITE WITH THE MEAN
UPPER AIR FLOW...DIFFERENCES ARISE IN SURFACE
CONDITIONS...ESPECIALLY THE TIMING OF THE COLD FRONT WHICH MAY
WAIT UNTIL SUNDAY EVENING. HAVE CONTINUED TO LEAN TOWARD HPC
GUIDANCE...BUT HAVE SEVERAL CONCERNS WITH THE AMOUNT OF RAINFALL
AND HOW LONG IT WILL REMAIN WITH THIS TYPE OF PATTERN.
ANYWAY...CONFIDENCE AFTER SUNDAY REMAINS VERY LOW WITH ANY ONE
SOLUTION.

JLT

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...IFR CEILINGS STILL PRESENT ACROSS THE
EASTERN CWA WITH BREAKS IN THE CLOUDS OCCURRING OVER WESTERN
SECTIONS. BREAKS WILL HELP DESTABILIZE ATMOSPHERE THIS AFTERNOON
AND COULD START PRODUCING THUNDERSTORMS A LITTLE SOONER THAN
EXPECTED. THUNDERSTORM THREAT WILL EXIST ACROSS WESTERN SECTIONS
THROUGH ABOUT 04-06Z AND ACROSS EASTERN SECTIONS FROM ABOUT 20-08Z
WITH IFR CEILINGS AND VISIBILITIES IN AND NEAR STORMS. WITH THE
STRONG LOW LEVEL JET...WILL MENTION LOW LEVEL WIND SHEAR AFTER
00Z.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Oct 17, 11:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1223 PM CDT WED OCT 17 2007

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS THE AREA FROM LATE THIS
AFTERNOON THROUGH TONIGHT WITH THE POSSIBILITY FOR STRONG
TORNADOES...DAMAGING WINDS AND LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 POSSIBILITY EXISTS FOR STRONG AND LONG TRACKED TORNADOES...DAMAGING
 WINDS TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS.

  AREAS AFFECTED AND TIMING:

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF HIGHWAY 65
FROM MID TO LATE AFTERNOON INTO THIS EVENING...AND ACROSS THE ENTIRE
OUTLOOK AREA FROM LATE EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE
MAIN SEVERE WEATHER THREAT IS EXPECTED TO TAKE PLACE THIS EVENING
INTO THE OVERNIGHT HOURS AS THE STORM SYSTEM MOVES INTO THE AREA.

  DISCUSSION:

A STRONG STORM SYSTEM WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PLAINS. BREAKS IN THE CLOUD COVER ACROSS NORTHEAST OKLAHOMA
AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON ARE HELPING TO DESTABILIZE
THE ATMOSPHERE. THE PRESENCE OF DEEP LOW LEVEL MOISTURE AND
STRONG WINDS AT THE SURFACE AND ALOFT WILL ALLOW ROTATING
SUPERCELLS TO FORM ACROSS THIS AREA DURING THE AFTERNOON.

A STRONG UPPER LEVEL WAVE AND ASSOCIATED JET STREAM ARE EXPECTED TO
MOVE FROM WEST TEXAS THIS AFTERNOON INTO SOUTH DAKOTA BY THURSDAY
MORNING. AS THIS SYSTEM APPROACHES THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS...THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE AREA. DISCRETE ROTATING SUPERCELLS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME OF THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG AND LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL DEVELOP IN THE PLAINS ON SUNDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA LATE SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI BY LATE THIS AFTERNOON AND ACROSS THE
ENTIRE AREA THIS EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Oct 17, 9:45 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-
172300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-JASPER-DADE-GREENE-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-
BARRY-STONE-TANEY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON...NIXA...OZARK...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH
1045 AM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 709 IN
EFFECT UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 17 COUNTIES

IN CENTRAL MISSOURI

BENTON                HICKORY               ST. CLAIR

IN SOUTHWEST MISSOURI

BARRY                 BARTON                CEDAR
CHRISTIAN             DADE                  GREENE
JASPER                LAWRENCE              MCDONALD
NEWTON                POLK                  STONE
TANEY                 VERNON

THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BRANSON...CARTHAGE...CASSVILLE...
COLE CAMP...COLUMBUS...EL DORADO SPRINGS...FORSYTH...FORT SCOTT...
GALENA...GREENFIELD...HERMITAGE...JOPLIN...KIMBERLING CITY...
LAMAR...MONETT...MOUNT VERNON...NEOSHO...NEVADA...NIXA...
OSCEOLA...OZARK...PINEVILLE...PITTSBURG...REPUBLIC...
SPRINGFIELD...STOCKTON AND WARSAW.

JLT

The radar

The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
October 17, 1:00 PM CST
Where
Bourbon County, 2.77 mi N of Devon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.960, -94.820

Thunderstorm Wind, Bourbon

When
October 17, 1:35 PM CST
Where
Bourbon County, 4.29 mi SE of Devon
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.876, -94.764

Thunderstorm Wind, Cherokee

When
October 17, 4:20 PM CST
Where
Cherokee County, 1.1 mi W of West Mineral
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.280, -94.940

Straight line winds destroyed a barn along with downing power poles and numerous trees.

Thunderstorm Wind, Crawford

When
October 17, 7:20 PM CST
Where
Crawford County, Cherokee
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.350, -94.820

A tree was blown down onto a parked fire truck.

Thunderstorm Wind, Cherokee

When
October 17, 8:00 PM CST
Where
Cherokee County, Baxter Spgs
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.020, -94.730

A National Weather Service storm survey revealed that residential sections of southern and eastern Baxter Springs were heavily damaged by straight line winds. Numerous large trees were blown over onto houses and parked vehicles. The Sonic resturant was heavily damaged along with the rodeo grounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 61908, 61909, 61905, 61906, 61907.